Arkansas, 2023

Hail and Damaging Winds in Arkansas, June 14, 2023

June 14, 2023 · NWS TSA · 11 events in 2 counties and zones

Strong to severe thunderstorms developed across northwestern Arkansas during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northwestern Arkansas during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized thunderstorms, including supercell thunderstorms. The strongest thunderstorms produced large hail up to two inches in diameter and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 14, 2:19 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 14, 2:19 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
319 AM CDT Wed Jun 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 318 AM CDT Wed Jun 14 2023

A few stronger thunderstorm clusters have developed early this
morning across northeast Oklahoma in association with elongated
mid level vorticity max across Kansas. A right moving elevated
supercell produced ping pong ball size hail in Tulsa earlier.
Elevated instability remains in the 1000-1500 J/kg, with deep
layer shear around 40 knots, which will continue to support at
least a marginal hail threat for the remainder of the overnight
hours as storms continue eastward.

Additional scattered thunderstorms may redevelop by late morning
and especially into the afternoon as stronger diurnal heating
develops. CAMs, including some of the global models suggest best
storm chances will be across northeast Oklahoma closer to mid
level vort max sagging southeast out of Kansas and in the deeper
moisture across far southeast Oklahoma, where a few storms could
be severe with 80 knot upper speed max. The greater threat for
severe weather however will more than likely develop just southeast
of the CWA this afternoon/evening.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 318 AM CDT Wed Jun 14 2023

A few lingering storms will be possible tonight, however overall
coverage is expected to remain fairly limited. Another strong mid
level wave will move east out of the Four Corners region on Thursday
with an MCS liking moving into eastern Oklahoma Thursday night.
In additional to some severe threat, very heavy rainfall will be
likely in some locations.

Weak upper ridge builds into the southern Plains Friday into Saturday
with a slow warming trend. The active weather pattern continues
as another upper disturbance lifts northeast into Kansas with
another round of strong to severe thunderstorms Saturday night
including heavy rainfall.

Although weak upper ridge begins to build north into the early
part of the next week, zonal flow will persist, which should
allow for at least low thunderstorm chances and some passing
clouds. NBM still appears a little too warm during this time and
continued with slightly cooler MOS guidance. Heat indices however
may still start to become an issue, especially if the two rounds
of heaver precipitation materialize Thursday and Saturday nights.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Wed Jun 14 2023
Isolated/scattered TSRA will continue across the area
overnight, though potential impacts to any one TAF site will
remain low. At this time, will only include a VCTS at KBVO for a
brief period early in the period. Mostly VFR elements will
prevail, though MVFR cigs and vsbys can be expected at times at
KMLC over the first 6 hours of the period. The NW AR sites may
also experience a brief period of MVFR vsbys in fog between
08z-12z. Additional storms will be possible again tomorrow
afternoon and evening, but coverage appears to low for any TAF
mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  64  89  68 /  30  30  10  60
FSM   87  68  92  71 /  30  30  10  50
MLC   85  65  91  68 /  30  20  10  60
BVO   85  58  89  63 /  40  40  10  50
FYV   85  61  88  65 /  30  30  10  50
BYV   84  61  87  65 /  30  30  10  40
MKO   85  64  89  67 /  20  30  10  60
MIO   84  61  88  65 /  40  30  10  50
F10   84  63  89  67 /  20  20  10  60
HHW   83  67  90  69 /  40  30  10  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...23
Hazardous weather outlook, Jun 13, 3:42 PM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 PM CDT Tue Jun 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 PM CDT Tue Jun 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma; West-Central Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Tonight.

DISCUSSION...
There is some potential for severe storms near the Red River this
afternoon. If any storms develop and move into far southeast
Oklahoma, they would be capable of producing very large hail.
Guidance indicates that some isolated to widely scattered storm
activity could develop this evening across western into central
Oklahoma and then move into eastern Oklahoma later tonight. An
isolated severe storm is possible with this activity. Finally,
more storm development is expected over north Texas after midnight
and its possible that a few storms could move into far southeast
Oklahoma. These storms would be capable of producing large hail.
Locally heavy rainfall is possible near the Red River if multiple
rounds of storms track over this same general area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
Daily thunderstorm chances will continue thru the weekend and
possibly into early next week. Better storm coverage is expected
Thursday night and Saturday night, with locally heavy rainfall and
a limited severe weather threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 14, 1:48 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
248 AM CDT Wed Jun 14 2023

OKZ055-056-061-140815-
Rogers OK-Nowata OK-Washington OK-
248 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northwestern Rogers,
southeastern Washington and southern Nowata Counties through 315 AM
CDT...

At 248 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
west of Watova, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Nowata...                         New Alluwe...
Watova...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 9586 3674 9586 3671 9549 3655 9546
TIME...MOT...LOC 0748Z 268DEG 25KT 3661 9577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 14, 1:52 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
252 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     Hail             3 NW Broken Arrow       36.09N 95.81W
06/14/2023  E1.75 inch       Tulsa              OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Special weather statement, Jun 14, 1:54 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 AM CDT Wed Jun 14 2023

OKZ068-069-140830-
Adair OK-Cherokee OK-
254 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of central Adair and
southeastern Cherokee Counties through 330 AM CDT...

At 254 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Cherokee Landing State Park, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Stilwell...                       Westville...
Adair State Park...               Eldon...
Christie...                       Cherokee Landing State Park...
Baron...                          Maryetta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3573 9490 3590 9495 3603 9454 3578 9450
TIME...MOT...LOC 0754Z 255DEG 26KT 3583 9484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Local storm report, Jun 14, 1:55 AM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
255 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     Hail             4 NW Broken Arrow       36.10N 95.81W
06/14/2023  E1.50 inch       Tulsa              OK   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Special weather statement, Jun 14, 2:31 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
331 AM CDT Wed Jun 14 2023

ARZ010-OKZ069-140900-
Washington AR-Adair OK-
331 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southwestern
Washington and central Adair Counties through 400 AM CDT...

At 330 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Baron, and another near Proctor, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Stilwell...                       Farmington...
Prairie Grove...                  Lincoln...
Westville...                      Adair State Park...
Proctor...                        Christie...
Strickler...                      Cincinnati...
Blackburn...                      Baron...
Maryetta...                       Prairie Grove Battlefield State...
Walnut Grove...                   Clyde...
Rhea...                           Canehill...
Hogeye...                         Summers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3577 9421 3578 9458 3596 9480 3603 9480
      3605 9425
TIME...MOT...LOC 0830Z 264DEG 21KT 3589 9453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 14, 3:08 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
408 AM CDT Wed Jun 14 2023

ARZ020-140945-
Franklin AR-
408 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of east central
Franklin County through 445 AM CDT...

At 408 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Altus, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Altus...                          Denning...
Wiederkehr Village...             Alix...

This includes Interstate 40 in Arkansas between mile markers 39 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Arkansas.

&&

LAT...LON 3541 9371 3541 9380 3542 9380 3541 9381
      3541 9382 3555 9375 3556 9370 3543 9371
TIME...MOT...LOC 0908Z 288DEG 26KT 3545 9371

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The radar

The Western Arkansas radar (KSRX), 62 km away, was scanning. The volume nearest the first event began at 09:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 14, 3:08 AM CST
Where
Washington County, 2 mi ENE of Blackburn
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.831, -94.187

Golf ball size hail damaged homes and vehicles.

Hail, Washington

When
June 14, 3:13 AM CST
Where
Washington County, Winslow
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.800, -94.130

Golf ball size hail damaged homes and vehicles.

Thunderstorm Wind, Benton

When
June 14, 7:15 AM CST
Where
Benton County, Siloam Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.180, -94.530

Strong thunderstorm wind uprooted a tree.

Hail, Washington

When
June 14, 7:34 AM CST
Where
Washington County, 2 mi S of Summers
Measured
1.5 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
35.951, -94.480

Ping pong ball size hail damaged homes and vehicles.

Hail, Washington

When
June 14, 7:37 AM CST
Where
Washington County, 3.56 mi NW of Marrow
Measured
2 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
35.910, -94.470

Hail slightly larger than golf ball size damaged homes and vehicles.

Thunderstorm Wind, Washington

When
June 14, 7:40 AM CST
Where
Washington County, 1.13 mi E of Johnson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
36.130, -94.150

Strong thunderstorm wind blew down a large tent at the Northwest Arkansas Mall parking lot.

Thunderstorm Wind, Washington

When
June 14, 7:40 AM CST to 7:41 AM CST
Where
Washington County, 2.2 mi WSW of Springdale to 1 mi W of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.168, -94.166

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Washington

When
June 14, 7:40 AM CST
Where
Washington County, 1.58 mi SSW of Farmington
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.010, -94.264

Strong thunderstorm wind blew down trees in Valley View Estates in Farmington.

Hail, Washington

When
June 14, 7:40 AM CST
Where
Washington County, 2 mi WNW of Clyde
Measured
1.75 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
35.911, -94.433

Golf ball size hail damaged homes and vehicles.

Thunderstorm Wind, Washington

When
June 14, 7:42 AM CST
Where
Washington County, 1.88 mi SSW of Springdale Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.145, -94.133

Strong thunderstorm wind uprooted a tree onto a house.

Hail, Washington

When
June 14, 7:44 AM CST
Where
Washington County, 2.23 mi E of Johnson
Measured
1.5 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
36.130, -94.130

Ping pong ball size hail damaged homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110216, 1110098, 1110229, 1110231, 1110206, 1110202, 1110204, 1110226, 1110232, 1110235, 1110236.